The concern about Fosamax and other bisphosphonates is that although the medications are taken to strengthen bones, some studies suggest that patients who take them are at an increased risk of breaking bones instead—particularly, their femurs. Most recently, a study from Sweden published in the New England Journal of Medicine (and cited by the Los Angeles Times; 05/29/11), found that bisphosphonates were linked to one femur fracture for every 2,000 people who used the drugs for one year. Or as researchers put it, "The increase in absolute risk was 5 cases per 10,000 patient years."
Researchers concluded, "Although there was a high prevalence of current bisphosphonate use among patients with atypical fractures, the absolute risk was small." The study also found, however, that the risk of atypical fractures decreased rapidly after withdrawal from bisphosphonate therapy. Researchers noted that there are potential benefits to intermittent use of bisphosphonates.
Although that does not sound serious, there are groups of patients who might not need the bisphosphonates such as Fosamax but are prescribed them anyway, putting them at risk of developing an atypical bone fracture without gaining any benefit from using the drugs. Specifically, this group includes people who are at risk of developing osteoporosis but do not yet have it and should not necessarily be prescribed the medications.
READ MORE FOSAMAX LEGAL NEWS
Some studies suggest that there are risks to long-term use of bisphosphonates. Two studies, cited by USA Today (03/11/10), suggest that patients who take the medications for more than five years could be at an increased risk of hip fractures. That suggests that although the medications may be beneficial in the short term, over the long term, they could cause serious health problems.
Research presented to the American Academy of Orthopedic Surgeons in 2010 found that bone quality decreased when patients used bisphosphonates long term. Some doctors now recommend that patients who use bisphosphonates long term take a break from the medications.